Alert archive / Puerto Rico / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 4, NWS JSJ
NWS JSJ issued this severe thunderstorm warning at Aug 17, 2009, 7:25 AM CDT. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2009, 7:25 AM CDT (12:25 UTC)
- Expired
- Aug 17, 2009, 7:45 AM CDT
- In force
- 20 min
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
The radar
The San Juan radar (TJUA), 74 km from the middle of the area, began a volume at 12:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUCA52 TJSJ 171225
SVRSJU
PRC147-171245-
/O.NEW.TJSJ.SV.W.0004.090817T1225Z-090817T1245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
825 AM AST MON AUG 17 2009
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
VIEQUES MUNICIPALITY IN PUERTO RICO...
* UNTIL 845 AM AST
* AT 823 AM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 20 MILES EAST OF
ESPERANZA...OR 24 MILES SOUTHWEST OF CHARLOTTE AMALIE WEST...AND
MOVING NORTHWEST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL VIEQUES MUNICIPALITY AT 840 AM AST
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WIND GUSTS OF UP TO 60 MPH ARE POSSIBLE. DOPPLER RADAR HAS INDICATED
SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY
LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT
QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH
AS A BASEMENT OR SMALL INTERIOR ROOM. CALL LAW ENFORCEMENT OFFICIALS
IF A TORNADO OR WATERSPOUT IS SEEN WITH THIS STORM.
&&
LAT...LON 1806 6542 1803 6548 1804 6553 1820 6549
1820 6531 1819 6527 1815 6524 1809 6525
TIME...MOT...LOC 1223Z 134DEG 34KT 1807 6518
$$
SNELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 4:11 AM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, Aug 17, 4:11 AM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
511 AM AST MON AUG 17 2009
.SYNOPSIS...TROPICAL STORM ANA IS MOVING THROUGH THE SOUTHERN-MOST
PERIPHERY OF THE SAN JUAN FORECAST AREA TODAY AND WILL LEAVE
DURING THE EVENING. BILL IS STILL PROJECTED TO PASS TO THE
NORTHEAST ON THURSDAY A SUFFICIENT DISTANCE SO AS TO HAVE ONLY A
LIMITED EFFECT ON PUERTO RICO AND THE U.S. VIRGIN ISLANDS.
&&
.DISCUSSION...THE FIRST RAIN BANDS OF TROPICAL DEPRESSION ANA HAVE
PASSED THROUGH SAINT CROIX LEAVING 0.06 INCHES OF RAIN AND GUSTS
TO 31 MPH. SHOWERS AND THUNDERSTORMS HAVE BEGUN TO DEVELOP ACROSS
THE ATLANTIC WATERS JUST NORTH OF SAN JUAN AND ALL SHOWERS ARE
MOVING AROUND 26 MPH. GIVEN THE PACE OF THE SHOWERS AND THE
COVERAGE IT HAS NOT SEEMED NECESSARY TO ISSUE A FLASH FLOOD WATCH
FOR ANY OF THE FORECAST AREA...ALTHOUGH SOME AREAS WILL RECEIVE
BLASTS OF VERY HEAVY RAIN WITH GUSTY WINDS AND THERE COULD BE SOME LOCAL
FLOODING DUE TO POOR DRAINAGE. OTHERWISE SHOWERS ARE MOVING
THROUGH SUFFICIENTLY QUICKLY SUCH THAT VERY HEAVY AMOUNTS ARE NOT
EXPECTED AT THIS TIME. WINDS AT ANTIGUA REACHED 25 KNOTS SUSTAINED
AND THESE ARE THE HIGHEST OF ANY OBSERVATIONS AVAILABLE. CURRENT
FORECAST TRACK AND INTENSITY APPEAR REASONABLE.
&&
.AVIATION...
A WEAK TROPICAL WAVE NEAR 63.5W BUT MAINLY SOUTH OF 19 NORTH WILL PASS
THROUGH THE SOUTHERN PART OF THE LOCAL AREA BETWEEN 17/10Z AND
18/00Z SPREADING ADDITIONAL MOISTURE...SHOWERS AND THUNDERSTORMS
ACROSS THE FORECAST AREA. AREAS OF MVFR CONDITIONS ARE LIKELY
ESPECIALLY OVER SOUTHWEST PUERTO RICO AND INTERIOR MOUNTAIN
SECTIONS AS CLOUDS DEVELOP AND OBSCURE THE HIGHER MOUNTAIN TOPS.
WINDS AT LOWER LEVELS COULD REACH 40 KNOTS DURING THE PASSAGE OF
TROPICAL DEPRESSION ANA TO THE SOUTH. GUSTY SURFACE WINDS ARE A GIVEN.
&&
.MARINE...TROPICAL STORM ANA WILL BRING A RAPID INCREASE IN SEAS
AND WINDS. STRONGEST GUSTS HAVE ALREADY PASSED SAINT CROIX ON
THEIR WAY WEST AND ARE MOVING AT 25 TO 30 KNOTS ACROSS THE
CARIBBEAN. CONDITIONS WILL BEGIN TO IMPROVE TONIGHT.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 88 79 90 79 / 70 20 20 50
STT 88 81 91 80 / 80 20 20 40
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...TROPICAL STORM WATCH FOR CENTRAL INTERIOR-CULEBRA-EASTERN
INTERIOR-MAYAGUEZ AND VICINITY-NORTH CENTRAL-NORTHEAST-
NORTHWEST-PONCE AND VICINITY-SAN JUAN AND VICINITY-
SOUTHEAST-SOUTHWEST-VIEQUES-WESTERN INTERIOR.
SCA...ALL ZONES.
VI...TROPICAL STORM WATCH FOR ST CROIX-ST. THOMAS/ST. JOHN/ADJACENT
ISLANDS.
SCA...ALL ZONES.
&&
71/12In the hours before
Special weather statement, Aug 17, 5:35 AM CDT, 1 hour 50 minutes before
PRC007-009-015-019-021-025-029-031-033-035-037-041-043-045-051-053-
057-061-063-069-077-085-087-089-095-103-105-109-119-123-127-129-135-
137-139-151-171145-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
635 AM AST MON AUG 17 2009
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A SPECIAL WEATHER
STATEMENT EFFECTIVE UNTIL 745 AM AST FOR PEOPLE IN THE FOLLOWING
MUNICIPALITIES
IN PUERTO RICO
BAYAMON...CAGUAS...CIDRA...COAMO...CAYEY...COMERIO...AIBONITO...
AGUAS BUENAS...BARRANQUITAS...JUNCOS...GURABO...NARANJITO...TOA
ALTA...SAN LORENZO...TRUJILLO ALTO...LAS PIEDRAS...DORADO...
ARROYO...LUQUILLO...PATILLAS...MAUNABO...NAGUABO...GUAYNABO...
CEIBA...CANOVANAS...GUAYAMA...FAJARDO...CAROLINA...HUMACAO...
CATANO...SAN JUAN...SALINAS...LOIZA...RIO GRANDE...YABUCOA AND
TOA BAJA
AT 629 AM AST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF NUMEROUS SHOWERS AND STRONG THUNDERSTORMS APPROACHING THE
EASTERN HALF OF PUERTO RICO. THIS AREA WILL PRODUCE WIND GUSTS UP TO
45 MPH...DANGEROUS LIGHTNING AND HEAVY RAINFALL.
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
CASTROSpecial weather statement, Aug 17, 6:31 AM CDT, 54 minutes before
PRC005-013-017-027-039-047-051-054-065-071-091-099-101-115-135-137-
143-145-171230-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
731 AM AST MON AUG 17 2009
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A SPECIAL WEATHER
STATEMENT EFFECTIVE UNTIL 830 AM AST FOR PEOPLE IN THE FOLLOWING
MUNICIPALITIES
IN PUERTO RICO
ISABELA...CIALES...COROZAL...FLORIDA...MOROVIS...MOCA...TOA
ALTA...QUEBRADILLAS...VEGA ALTA...AGUADILLA...DORADO...
BARCELONETA...CAMUY...HATILLO...MANATI...VEGA BAJA...TOA BAJA
AND ARECIBO
AT 725 AM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER THE TOA BAJA AREA MOVING WEST QUICKLY
AROUND 30 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS
TO 45 MPH IN ADDITION TO INTENSE LIGHTNING. RAINFALL RATES OF HALF
TO ONE INCH ARE CAN BE EXPECTED WITH THE STRONGEST THUNDERSTORMS.
VERY POOR VISIBILITIES CAN ALSO BE EXPECTED IN THE VICINITY OF
HEAVIER SHOWERS.
INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
ROSASpecial weather statement, Aug 17, 6:47 AM CDT, 38 minutes before
PRC005-013-017-027-039-047-051-054-065-071-091-099-101-115-135-137- 143-145-171230- COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR 731 AM AST LUNES 17 DE AGOSTO DE 2009 EL SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN HA EMITIDO UN COMUNICADO ESPECIAL EN EFECTO HASTA LAS 8:30 AM AST PARA LOS SIGUIENTES MUNICIPIOS EN PUERTO RICO ISABELA...CIALES...COROZAL...FLORIDA...MOROVIS...MOCA... TOA ALTA...QUEBRADILLAS...VEGA ALTA...AGUADILLA... DORADO...BARCELONETA...CAMUY...HATILLO...MANATI... VEGA BAJA...TOA BAJA Y ARECIBO A LA 7:25 AM AST...EL RADAR DOPPLER DEL SERVICIO NACIONAL DE METEOROLOGIA INDICO UN AREA DE TRONADAS FUERTES MOVIENDOSE RAPIDAMENTE AL OESTE A 30 MPH. ESTAS TRONADAS SON CAPACES DE PRODUCIR VIENTOS EN RAFAGAS DE HASTA 45 MPH Y RELAMPAGOS. SE ESPERA LLUVIA DE MEDIA A UNA PULGADA ASOCIADOS A LAS TRONADAS. VISIBILIDAD REDUCIDA SE ESPERA EN LA VECINDAD DE ESTAS LLUVIAS. SE HA REPORTADO INTENSOS RELAMPAGOS CON ESTAS TORMENTAS. SI USTED SE ENCENTRA...AL INTEMPERIE...MANTENGASE ALEJADO DE OBJETOS ALTOS TALES COMO ARBOLES. ADENTRESE EN UNA ESTRUCTURA SOLIDA...Y MANTENGASE ALEJADO DE VENTANAS Y PUERTAS Y EVITE USAR LOS TELEFONOS QUE SEAN A BASE DE LINEAS A MENOS QUE SEA UNA EMERGENCIA. TRATE DE DESENCHUFAR LOS ENSERES ELECTRICOS ANTES DE LA LLEGADA DE UNA TORMENTA ELECTRICA. ROSA/OMS
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 5:08 AM CDT | Special Marine Warning | JSJ | 112 min | |
| Aug 17, 5:15 AM CDT | Severe Thunderstorm Warning | JSJ | 60 min | |
| Aug 17, 5:50 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Aug 17, 6:09 AM CDT | Special Marine Warning | JSJ | 2 hr | |
| Aug 17, 7:03 AM CDT | Severe Thunderstorm Warning | JSJ | 57 min | |
| Aug 17, 7:05 AM CDT | Special Marine Warning | JSJ | 44 min | |
| Aug 17, 7:19 AM CDT | Special Marine Warning | JSJ | 56 min | |
| Aug 17, 7:34 AM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| Aug 17, 7:36 AM CDT | Special Marine Warning | JSJ | 114 min | |
| Aug 17, 7:53 AM CDT | Special Marine Warning | JSJ | 37 min | |
| Aug 17, 8:14 AM CDT | Special Marine Warning | JSJ | 61 min | |
| Aug 17, 8:38 AM CDT | Special Marine Warning | JSJ | 112 min | |
| Aug 17, 9:37 AM CDT | Special Marine Warning | JSJ | 101 min | |
| Aug 17, 9:48 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Aug 17, 9:55 AM CDT | Special Marine Warning | JSJ | 2 hr | |
| Aug 17, 10:20 AM CDT | Special Marine Warning | JSJ | 115 min | |
| Aug 17, 10:36 AM CDT | Special Marine Warning | JSJ | 114 min | |
| Aug 17, 11:03 AM CDT | Special Marine Warning | JSJ | 70 min | |
| Aug 17, 12:14 PM CDT | Special Marine Warning | JSJ | 58 min |
Nearby
Severe Thunderstorm Warnings in Puerto Rico, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.